Libido and Anti-Depressants

Libido and Anti-Depressants

430 Views

According to the World Health Organisation (WHO), more than 264 million people suffer from depression worldwide. With the potential to become a serious health condition, the importance of combating the disorder cannot be understated. To that end, psychiatrists prescribe anti-depressants that can aid in their patient’s road to recovery or moderation of emotions. Though the power of drugs like SSRIs (Selective Serotonin Reuptake Inhibitors) to reduce the severity of depression cannot be denied, there are side-effects to their use.

Though SSRIs are considered to have the least problematic side-effects, one of them has been shown to be a reduction in sex drive, or libido. The change in your sexual desire may occur gradually and go unnoticed, or may not be immediately concerning , because the depression itself is more important. However, further on in a patient’s recovery this may cause problems within their personal life. A healthy sex life is important in maintaining a healthy relationship, and therefore these issues are not to be taken lightly. If this seems to be the case in your life then, we recommend you consult a sexologist in Islamabad. If you live in other areas, you may want to contact your local sexologists.

How do SSRIs Affect Libido?

As is the title/classification of the drug, SSRIs inhibit the reuptake of serotonin into presynaptic neurons. What that means is that there is more serotonin freely available in the brain. Serotonin is responsible for mood regulation and feelings of happiness, which is why it is a target for combatting depression.

However, it was found that these increased levels of serotonin reduce the impact of hormones that would stimulate sexual arousal, since the serotonin available for a response is no longer enough. This leads to a reduced libido, as well as to a decreased impact of sexual stimuli, and hence, of physical responses like lubrication in females, and erection in men.

What Can You do About It?

If you feel like the anti-depressants are the cause of issues with your libido and in your sex life, there are a few things you can try to curb their effect:

  • Scheduling

Side-effects of anti-depressants usually present themselves at particular times during the day, making them predictable. Working with your partner, you may be able to schedule sex at such a time that you will be least affected by them.

  • Changing Your Prescription

Consult your physician on these side-effects and talk about potential alternatives that may be less disruptive to your sex life, or adjusting your dosage to reduce the current medication’s effect on it.

  • Discuss Additives

Some drugs added to a prescription on top of the anti-depressants, like bupropion or buspirone, have been shown to alleviate the induced sexual dysfunction. Discuss these options with your physician.

Whether you feel like your sex drive is declining, or you’ve been suffering from reduced arousal when with your partner, we highly recommend you visit a sexologist for an initial discussion about these feelings and your physical responses. Get in touch with a  sexologist in Lahore, or sexologists in your locality, because these feelings are important, and warrant attention.

Leave a Reply

Your email address will not be published. Required fields are marked *